Kansas, 2012

Hail in Kansas, May 3, 2012

May 3, 2012 · NWS DDC · 4 events in 2 counties and zones

A weak upper level disturbance and jet streak dynamics helped to produce a few severe thunderstorms late in the evening and early overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak upper level disturbance and jet streak dynamics helped to produce a few severe thunderstorms late in the evening and early overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 3, 5:40 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, May 3, 5:40 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT THU MAY 3 2012

...UPDATED AVIATION SECTION FOR 18Z TAFS...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 259 PM
CDT THU MAY 3 2012

UPPER AIR MAPS FROM THIS MORNING SHOWED A SIMILAR PATTERN AS ON
WEDNESDAY WITH THE MAIN BELT OF UPPER LEVEL WESTERLIES CONTINUING
TO EXTEND FROM THE BASE OF A LONGWAVE ALONG THE WEST COAST INTO
THE NORTHERN PLAINS AND UPPER MIDWEST. A 110 KNOT SPEED MAX
EXTENDED FROM THE NORTHERN MINNESOTA BORDER INTO QUEBEC WHILE
ANOTHER SPEED MAX WAS MOVING ONSHORE OVER NORTHERN CALIFORNIA.
ALSO OF NOTE...WEAK SHORTWAVE DISTURBANCES WERE EJECTING NORTHEAST
ACROSS NEW MEXICO INTO THE CENTRAL HIGH PLAINS AHEAD OF A WEAK
CLOSED LOW OVER NORTHWEST MEXICO. A 50-60 KNOT JET STREAK WAS ALSO
MOVING UP AND OUT ACROSS WESTERN KANSAS. A RIDGE OF WARM AIR AT
700 MILLIBARS CONTINUED OVER THE SOUTHERN AND CENTRAL PLAINS WITH
A +12C TEMPERATURE NOTED ON THE KDDC SOUNDING.

IN THE LOWER LEVELS...WEAK SURFACE LOW PRESSURE HAD MOVED INTO SOUTH
CENTRAL KANSAS THIS AFTERNOON. A WEAK COOL FRONT CURVED FROM THE LOW
ACROSS THE NORTHERN TEXAS PANHANDLE AND INTO SOUTHEAST COLORADO. A
VERY UNSTABLE AIRMASS EXISTS ACROSS PARTS OF KANSAS AGAIN TODAY AS THE
SPC MESOSCALE ANALYSIS SHOWS SURFACE BASED CAPES OF 4000 J/KG OVER
NORTH CENTRAL AND WEST CENTRAL KANSAS.

WILL MAINTAIN SLIGHT CHANCE POPS OVER THE WESTERN PORTIONS OF THE
SOUTHWEST KANSAS THIS EVENING AND HAVE EXTENDED THEM A LITTLE FARTHER
EAST INTO THE HAYS AND LACROSSE AREAS THIS EVENING. MODEL SOUNDINGS
SHOW WEAKER INSTABILITY BUT VERY LITTLE CIN OUT WEST OF HIGHWAY
83. SOME OF THE MODELS INCLUDING THE RAPID REFRESH HINT AT SOME
CONVECTION...NOW DEVELOPING ALONG THE RATON MESA...MOVING INTO FAR
WESTERN KANSAS BEFORE DISSIPATING. THERE IS A LITTLE MORE UNCERTAINTY
FARTHER EAST. IN SPITE OF THE STRONG INSTABILITY...THERE IS MORE
CONVECTIVE INHIBITION WHICH WILL HAVE TO BE OVERCOME. A ZONE OF
SURFACE MOISTURE CONVERGENCE EXTENDS FROM SOUTHEAST INTO CENTRAL
KANSAS WHICH COULD BE ENOUGH TO FIRE A FEW STORMS LATE THIS
AFTERNOON AND EARLY EVENING. IN ADDITION...THE WEAK SPEED MAX
COULD ALSO PROVIDE SOME UPWARD FORCING. EXPECT ANY STORMS THAT
DEVELOP WILL DIMINISH OR MOVE OUT OF WESTERN KANSAS BEFORE MIDNIGHT.

FRIDAY LOOKS TO BE VERY WARM WITH HIGH TEMPERATURES CLIMBING INTO THE
90S. MODEL SOUNDINGS SHOW VERY LIMITED TO NO INSTABILITY OVER ALL BUT
OF THE AREA EXCEPT ALONG THE HIGHWAY 281 CORRIDOR. WITH LITTLE IN THE
WAY OF FORCING PRESENT...WILL KEEP THE FORECAST DRY FOR FRIDAY EVENING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 326 PM CDT THU MAY 3 2012

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE
TRACKING EASTWARD ACROSS THE NORTHERN ROCKIES SATURDAY AND INTO THE
NORTHERN PLAINS ALONG THE CANADIAN BORDER SUNDAY. THIS SYSTEM WILL
BRING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS FROM THE
NORTHERN PLAINS SOUTHWARD INTO PORTIONS OF NEBRASKA SATURDAY AND
POTENTIALLY FURTHER SOUTH INTO KANSAS ON SUNDAY. AN ATTENDANT COLD
FRONT TO THE UPPER LEVEL SYSTEM IS PROGGED TO PUSH SOUTHEAST INTO
WESTERN KANSAS EARLY SUNDAY SETTING UP THE CHANCE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF KANSAS AS EARLY AS
SUNDAY AFTERNOON. THE GFS, GEM, AND ECMWF SHOW A SURFACE LOW SET UP
ACROSS WESTERN KANSAS EARLY SUNDAY WITH A DRY AIR INTRUSION NEAR THE
SURFACE NOSING INTO SOUTHWEST AND SOUTH CENTRAL KANSAS. THE SURFACE
LOW IS THEN PROGGED TO SHIFT EASTWARD AS THE COLD FRONT PUSHES
FURTHER SOUTH ACROSS WESTERN KANSAS WITH LOW/MID LEVEL MOISTURE
WRAPPING AROUND THE LOW BACK INTO WESTERN KANSAS BEHIND THE FRONT
WITHIN A H7 BAROCLINIC ZONE. HOWEVER, THE BEST FORCING FOR
CONVECTION IS LIKELY TO BE FROM NORTH CENTRAL AND NORTHEAST KANSAS
NORTHEASTWARD UP INTO THE UPPER MIDWEST. AT THE VERY LEAST THOUGH,
SOUTHWEST KANSAS SHOULD SEE INCREASED CLOUDS AND POSSIBLY A FEW
SHOWERS. SLIGHT POPS SEEM REASONABLE FOR CENTRAL KANSAS WITH DRIER
CONDITIONS EXPECTED SOUTHWESTWARD.

MODELS BEGIN TO DIVERGE EARLY NEXT WEEK, BUT CONTINUE TO SHOW UPPER
LEVEL TROUGHING DEEPENING SOUTHWEST INTO THE DESERT SOUTHWEST
SETTING UP A GENERAL SOUTHWESTERLY FLOW ALOFT ACROSS THE WESTERN
HIGH PLAINS. THIS WILL KEEP PERIODIC CHANCES FOR PRECIP IN ACROSS THE
WESTERN HIGH PLAINS THROUGH THE END OF THE PERIOD.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL SATURDAY AS
UPPER LEVEL TROUGHING CONTINUES TO PUSH EAST ACROSS THE
INTERMOUNTAIN WEST. AS THE UPPER LEVEL SYSTEM APPROACHES, A SURFACE
TROUGH LEE OF THE ROCKIES WILL REMAIN ALONG THE COLORADAO BORDER
HELPING TO INFLUENCE A LOW LEVEL SOUTHERLY FLOW ACROSS WESTERN
KANSAS. THIS WILL SUPPORT WARM AIR ADVECTION INTO THE AREA WITH H85
TEMPERATURES RANGING FROM THE MID 20S(C) ACROSS CENTRAL KANSAS TO
NEAR 30C ALONG THE COLORADO BORDER. SO, LOOK FOR WIDESPREAD 90S(F)
FOR HIGHS SATURDAY AFTERNOON. GENERALLY COOLER TEMPERATURES ARE THEN
EXPECTED SUNDAY AS A COLD FRONT IS PROJECTED TO PUSH INTO WESTERN
KANSAS SOMETIME EARLY IN THE DAY, ALLOWING COOLER AIR TO FILTER
SOUTH INTO WESTERN KANSAS RESULTING IN CLOSER TO SEASONAL HIGHS.
A SLIGHT AND GRADUAL WARM UP IS EXPECTED THROUGH MID WEEK AS BOTH
THE GFS AND ECMWF INDICATE WEAK UPPER LEVEL RIDGING MOVING EAST INTO
AND ACROSS THE NORTHERN PLAINS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 630 PM CDT THU MAY 3 2012

LOW STRATUS DEVELOPMENT IS THE MAIN FORECAST CHALLENGE DURING THE
EARLY MORNING HOURS FRIDAY. A SURFACE LOW WILL REMAIN NEARLY
STATIONARY NEAR THE SOUTHWEST KANSAS BORDER WITH THE OKLAHOMA
PANHANDLE TONIGHT THROUGH EARLY FRIDAY. NORTH OF THIS
LOW...EASTERLY MOIST UPSLOPE WINDS WILL BE MAINTAINED. THE
PROBABILITY OF LOW STRATUS DEVELOPMENT (IFR OR EVEN LIFR CATEGORY)
IS QUITE HIGH...BUT THE QUESTION IS HOW FAR SOUTH THIS WILL
DEVELOP. THE CURRENT THINKING IS THAT IT WILL DEVELOP AS FAR SOUTH
AS GARDEN CITY AND PERHAPS EVEN DODGE CITY. HAYS SHOULD BE FAR
ENOUGH NORTH IN THE MOIST EASTERLY WINDS WITH STRATUS EXPECTED
THERE TOO (ALTHOUGH THE LOWEST CEILINGS MAY FORM JUST WEST OF
HAYS). THE PERIOD FOR ANY IFR/LIFR CATEGORY WILL BE ROUGHLY 5
HOURS OR SO CENTERED AROUND THE TYPICAL DAYBREAK TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  95  61  95 /  10   0   0   0
GCK  58  94  58  95 /  10   0   0   0
EHA  54  94  59  93 /  20   0   0   0
LBL  55  96  60  96 /  10   0   0   0
HYS  62  92  62  92 /  20   0  10   0
P28  66  93  66  96 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GERARD
LONG TERM...JJOHNSON
AVIATION...UMSCHEID
Hazardous weather outlook, May 3, 2:51 PM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT THU MAY 3 2012

KSZ030-031-043>046-061>066-074>081-084>090-041100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
351 PM CDT THU MAY 3 2012 /251 PM MDT THU MAY 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING NORTHWEST OF A LINE
FROM ELKHART TO HAYS. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WIND GUSTS TO 60 MPH ALONG WITH LARGE HAIL. THUNDERSTORMS
OVER FAR WESTERN KANSAS COULD HAVE HAIL TO THE SIZE QUARTERS. OVER
CENTRAL KANSAS THERE IS MORE UNCERTAINTY AS TO WHETHER THUNDERSTORMS
WILL FORM. IF ANY STORMS DEVELOP...THEY WILL BE CAPABLE OF PRODUCING
BASEBALL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE OVER FAR
SOUTHWEST KANSAS SATURDAY AFTERNOON. RELATIVE HUMIDITY LEVELS ARE
EXPECTED TO DROP TO AROUND 10 TO 15 PERCENT AND SOUTHERLY WINDS
COULD INCREASE TO 15 TO 20 MPH DURING THE AFTERNOON.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY. IT IS TOO EARLY
TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED NORTH AND WEST OF A LINE FROM
ELKHART TO DIGHTON AND LACROSSE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, May 3, 10:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             6 N COLDWATER           37.34N 99.34W
05/03/2012  E1.50 INCH       COMANCHE           KS   TRAINED SPOTTER

&&

RBURG

The radar

The Dodge City radar (KDDC), 73 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Comanche

When
May 3, 10:55 PM CST
Where
Comanche County, 4.87 mi N of Coldwater
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.340, -99.340

Hail, Pratt

When
May 3, 10:56 PM CST
Where
Pratt County, Sawyer
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.500, -98.680

Hail, Pratt

When
May 3, 11:10 PM CST
Where
Pratt County, Sawyer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.500, -98.680

Hail, Pratt

When
May 3, 11:35 PM CST
Where
Pratt County, 3.5 mi S of Cairo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.600, -98.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387351, 387352, 387353, 387354.